Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 431, NWS Paducah, KY

September 7, 20124 counties in Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Sep 7, 2012, 10:03 PM CDT for 4 counties in Kentucky. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2012, 10:03 PM CDT (03:03 UTC)
Expired
Sep 7, 2012, 10:45 PM CDT
In force
42 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Caldwell County, KY, Lyon County, KY, Marshall County, KY, Trigg County, KY

What was reported inside it

TimeReportWhereRemark
Sep 7, 10:29 PM CDTTSTM WND GST 61Fenton, KY
Sep 7, 10:32 PM CDTTSTM WND DMGCadiz, KYPOWERLINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 5:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2335 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2335 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS53 KPAH 080303
SVRPAH
KYC033-143-157-221-080345-
/O.NEW.KPAH.SV.W.0431.120908T0303Z-120908T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CDT FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALDWELL COUNTY IN WESTERN KENTUCKY...
  SOUTHERN LYON COUNTY IN WESTERN KENTUCKY...
  SOUTHEASTERN MARSHALL COUNTY IN WESTERN KENTUCKY...
  TRIGG COUNTY IN WESTERN KENTUCKY...

* UNTIL 1045 PM CDT.

* AT 1002 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES NORTHWEST OF ENERGY...OR 6 MILES NORTHWEST OF LAND
  BETWEEN THE LAKES AREA...MOVING EAST AT 45 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  LAND BETWEEN THE LAKES AREA...CADIZ...ENERGY...CANTON...COBB AND
  ROCKCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3678 8828 3698 8824 3705 8771 3702 8771
      3700 8773 3699 8771 3665 8771
TIME...MOT...LOC 0304Z 276DEG 40KT 3688 8811
WIND...HAIL 60MPH <.50IN

$$
1 follow-up statement
000 
WWUS53 KPAH 080322
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1022 PM CDT FRI SEP 7 2012

KYC157-080330-
/O.CAN.KPAH.SV.W.0431.000000T0000Z-120908T0345Z/
MARSHALL KY-
1022 PM CDT FRI SEP 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY IN
WESTERN KENTUCKY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3674 8811 3676 8812 3700 8807 3705 8771
      3702 8771 3700 8773 3699 8771 3665 8771
TIME...MOT...LOC 0320Z 276DEG 40KT 3686 8789

$$

KYC033-143-221-080345-
/O.CON.KPAH.SV.W.0431.000000T0000Z-120908T0345Z/
LYON KY-TRIGG KY-CALDWELL KY-
1022 PM CDT FRI SEP 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CALDWELL...TRIGG AND SOUTHEASTERN LYON COUNTIES IN WESTERN KENTUCKY
UNTIL 1045 PM CDT...

AT 1016 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR CANTON...OR 7 MILES WEST OF CADIZ...MOVING EAST AT 45 MPH. 
LOCATIONS IN THE WARNED AREA INCLUDE CADIZ AND COBB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3674 8811 3676 8812 3700 8807 3705 8771
      3702 8771 3700 8773 3699 8771 3665 8771
TIME...MOT...LOC 0320Z 276DEG 40KT 3686 8789
WIND...HAIL 60MPH <.50IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 7:27 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 7, 7:27 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
727 PM CDT FRI SEP 7 2012

.UPDATE...
ISSUED AT 716 PM CDT FRI SEP 7 2012

STORM UPDATE...DURING THE PAST HOUR...SHEAR ALOFT HAS INCREASED
ALONG AND AHEAD OF THE LINE OF THUNDERSTORMS MOVING SOUTHEAST FROM
CENTRAL ILLINOIS AND WITH NEW THUNDERSTORMS ACROSS SOUTHERN
ILLINOIS...AHEAD OF THE SOUTHERN MISSOURI LARGE SCALE BOW ECHO.

DURING THE NEXT ONE TO TWO HOURS...LOOK FOR NEW UPSCALE CONVECTION
/THUNDERSTORMS/ AHEAD OF THE MAIN LINE OF THUNDERSTORMS TO PULSE
UP CLOSE TO OR EXCEED SEVERE LEVELS. AT THIS TIME...THE PRIMARY
CONCERN WILL BE DAMAGING WINDS.

THERE IS AN MCV /MESOSCALE CONVECTIVE VORTEX/ EVOLVING OVER
JACKSON COUNTY NEAR KMDH /SOUTHERN ILLINOIS AIRPORT/...AROUND
CARBONDALE ILLINOIS ATR 0022Z /722 PM CDT/...A CORRIDOR OF WINDS AT
OR ABOVE SEVERE LEVELS WILL LIKELY ACROSS FRANKIN...WILLIAMSON...SALINE
...HAMILTON...WHITE AND GALLATIN COUNTY DURING THE NEXT ONE TO
ONE AND HALF HOURS. THE NORTHERN EXTENT OF THESE STRONG WINDS MAY
BE MITIGATED BY THE SOLID LINE OF STORMS MOVING SOUTHEAST TOWARD
THE WABASH RIVER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 716 PM CDT FRI SEP 7 2012

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WDSPRD AS THE EVENING
PROGRESSES...AND THE 00Z TAFS CONTAIN A GUESS AS TO TIMING OF
CONVECTION. TSTMS ARE EXPECTED TO COME IN TWO WAVES AT THIS
TIME...ONE AHEAD OF AN APPROACHING COLD FRONT AND ONE ASSOCIATED
WITH IT. EXPECT IFR VSBYS UNDER TSTMS...WITH MOSTLY MVFR CIGS.
THOUGH WINDS WILL BE GUSTING OUT OF THE NW BEHIND THE
FRONT...CONDITIONS ARE EXPECTED TO IMPROVE TOWARD SUNRISE. SOME OF
THESE THUNDERSTORMS MAY REACH SEVERE LIMITS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...SMITH
AVIATION...DB
Hazardous weather outlook, Sep 7, 12:54 PM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CDT FRI SEP 7 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1254 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL PUSH ACROSS THE REGION TONIGHT. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND INTO EARLY
TONIGHT IN ADVANCE OF THE FRONT. THE PRIMARY SEVERE WEATHER HAZARDS
WILL BE DAMAGING WINDS AND HAIL. SMALL...BRIEF TORNADOES CANNOT BE
RULED OUT ENTIRELY THAT COULD RESULT IN ENHANCED WIND DAMAGE. A
TRANSITION FROM A SEVERE WEATHER RISK...TO HEAVY RAIN IS EXPECTED
TONIGHT. LOCALLY HEAVY RAINS COULD RESULT IN SOME STANDING WATER
IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THE
FIRST HALF OF TONIGHT.

In the hours before

Local storm report, Sep 7, 9:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
942 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     NON-TSTM WND GST ROCKPORT                37.88N 87.05W
09/07/2012  M67 MPH          SPENCER            IN   TRAINED SPOTTER

            TREE LIMBS AND BRANCHES...SOME LARGE...DOWN.

&&

K. SMITH
Local storm report, Sep 7, 9:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
945 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     OWENSBORO               37.76N 87.12W
09/07/2012  M47 MPH          DAVIESS            KY   AWOS

            WIND GUST REPORT FROM OWENSBORO AIRPORT.

&&

K. SMITH
Local storm report, Sep 7, 9:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
948 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     ROCKPORT                37.88N 87.05W
09/07/2012  E67.00 MPH       SPENCER            IN   TRAINED SPOTTER

            TREE LIMBS AND BRANCHES...SOME LARGE...DOWN.

&&

DLL
Local storm report, Sep 7, 9:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
951 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     HEAVY RAIN       PRINCETON               38.36N 87.57W
09/07/2012  E2.10 INCH       GIBSON             IN   TRAINED SPOTTER

            2.10 INCHES OF RAIN IN 1 HOUR AND TEN MINUTES

&&

DLL
Local storm report, Sep 7, 10:01 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     TSTM WND DMG     MADISONVILLE            37.34N 87.51W
09/07/2012                   HOPKINS            KY   TRAINED SPOTTER

            TREE BLOWN OVER ONTO HOUSE ON EAST SIDE OF TOWN.

&&

K. SMITH
Local storm report, Sep 7, 10:03 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     PETERSBURG              38.49N 87.28W
09/07/2012                   PIKE               IN   TRAINED SPOTTER

            SEVERAL TREES DOWN. ALSO...POWER OUTAGES REPORTED

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:03 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston27 min
Sep 7, 7:44 PM CDTSevere Thunderstorm WarningPAHHenderson, Union19 min
Sep 7, 8:13 PM CDTSevere Thunderstorm WarningPAHHenderson, Union32 min
Sep 7, 8:22 PM CDTSevere Thunderstorm WarningPAHFulton23 min
Sep 7, 8:38 PM CDTSevere Thunderstorm WarningPAHBallard37 min
Sep 7, 8:38 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, Union37 min
Sep 7, 9:16 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson, McLean, Webster47 min
Sep 7, 9:53 PM CDTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins52 min
Sep 7, 10:15 PM CDTAreal Flood AdvisoryPAHDaviess, Henderson, Hopkins, McLean, Muhlenberg, Webster2 hr
Sep 7, 10:29 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg, Todd, Trigg61 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.